Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 23, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 1998, 2:25 AM CDT for Beltrami County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 2:25 AM CDT (07:25 UTC)
- Expired
- May 15, 1998, 2:55 AM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Beltrami County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 2:27 AM CDT | Hail 1 | Pinewood, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1683 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
117 WUUS1 KFAR 150724 RRA SVRFAR MNC007-150755- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 225 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 255 AM CDT * AT 225 AM...RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF WILTON OR 12 MILES NORTHWEST OF BEMIDJI. THE STORM WAS MOVING TO THE NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PUPOSKY AT 235 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:50 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, May 14, 8:50 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 850 PM CDT THU MAY 14 1998 FIRST PERIOD DISCUSSION...BUSY ON RADAR AGAIN THIS EVENING. STORMS APPEAR TO BE DIMINISHING IN INTENSITY AND COVERAGE. SPC AND BIS COORDINATED AND WILL BE CLEARING COUNTIES OUT OF WATCH. WILL WAIT TO UPDATE ZONES UNTIL WE HAVE A BETTER IDEA OF WHICH COUNTIES ARE IN AND WHICH ARE TO CLEARED FROM WATCH AREA. WP
In the hours before
Special weather statement, May 14, 9:51 PM CDT, 4 hours 34 minutes before
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024- 026>030-038-039-150345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 951 PM CDT THU MAY 14 1998 ...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA... TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED. NORTH DAKOTA COUNTIES NO LONGER UNDER THE THREAT OF TORNADOS ARE...TOWNER...CAVALIER...PEMBINA...BENSON...RAMSEY...WALSH ...NELSON...GRAND FORKS...EDDY...GRIGGS...STEELE...TRAILL... BARNES...AND CASS. MINNESOTA COUNTIES RELEASED FROM THE WATCH ARE KITTSON...ROSEAU...MARSHALL...POLK...PENNINGTON...RED LAKE... NORMAN...MAHNOMEN...CLAY AND BECKER. THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS TONIGHT IN EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA...BUT THE POTENTIAL FOR TORNADOS HAS DIMINISHED. WP
Special weather statement, May 14, 9:51 PM CDT, 4 hours 34 minutes before
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024- 026>030-038-039-150345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 951 PM CDT THU MAY 14 1998 ...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA... TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED. NORTH DAKOTA COUNTIES NO LONGER UNDER THE THREAT OF TORNADOS ARE...TOWNER...CAVALIER...PEMBINA...BENSON...RAMSEY...WALSH ...NELSON...GRAND FORKS...EDDY...GRIGGS...STEELE...TRAILL... BARNES...AND CASS. MINNESOTA COUNTIES RELEASED FROM THE WATCH ARE KITTSON...ROSEAU...MARSHALL...POLK...PENNINGTON...RED LAKE... NORMAN...MAHNOMEN...CLAY AND BECKER. THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS TONIGHT IN EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA...BUT THE POTENTIAL FOR TORNADOS HAS DIMINISHED. WP
Special weather statement, May 15, 12:40 AM CDT, 1 hour 45 minutes before
MNZ004-005-150610- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1240 AM CDT FRI MAY 15 1998 ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR KITTSON AND ROSEAU COUNTIES HAS BEEN CANCELLED... RADAR ESTIMATES OF PRECIPITATION SHOWED 2.5 TO 3.0 INCHES OF PRECIPITATION HAD FALLEN OVER ROSEAU AND KITTSON COUNTIES THURSDAY EVENING. PONDING OF WATER IN LOW LYING AREAS MAY CONTINUE OVER NIGHT. THE THUNDERSTORMS THAT PRODUCED SUCH HEAVY RAINFALL HAD MOVED NORTHEAST INTO CANADA. THERE IS A CHANCE FOR MORE THUNDERSTORMS TO MOVE INTO THIS REGION LATE TONIGHT. ADDITIONAL ADVISORIES WILL BE ISSUED AS CONDITIONS WARRANT. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOW DEPTHS. ONE TO TWO FEET OF WATER CAN FLOAT MOST CARS DOWNSTREAM. WP
Special weather statement, May 15, 12:40 AM CDT, 1 hour 45 minutes before
MNZ004-005-150610- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1240 AM CDT FRI MAY 15 1998 ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR KITTSON AND ROSEAU COUNTIES HAS BEEN CANCELLED... RADAR ESTIMATES OF PRECIPITATION SHOWED 2.5 TO 3.0 INCHES OF PRECIPITATION HAD FALLEN OVER ROSEAU AND KITTSON COUNTIES THURSDAY EVENING. PONDING OF WATER IN LOW LYING AREAS MAY CONTINUE OVER NIGHT. THE THUNDERSTORMS THAT PRODUCED SUCH HEAVY RAINFALL HAD MOVED NORTHEAST INTO CANADA. THERE IS A CHANCE FOR MORE THUNDERSTORMS TO MOVE INTO THIS REGION LATE TONIGHT. ADDITIONAL ADVISORIES WILL BE ISSUED AS CONDITIONS WARRANT. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOW DEPTHS. ONE TO TWO FEET OF WATER CAN FLOAT MOST CARS DOWNSTREAM. WP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:20 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 35 min |
| May 15, 12:11 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 34 min |
| May 15, 1:31 AM CDT | Severe Thunderstorm Warning | FGF | Norman | 34 min |
| May 15, 1:48 AM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen | 32 min |
| May 15, 5:51 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.